WHAT YOU NEED TO KNOW:
Dilantin, or phenytoin, toxicity happens when you have high levels of Dilantin in your body that become harmful. Dilantin is a medicine that is used to prevent and treat seizures. Dilantin toxicity can lead to a coma.
Return to the emergency department if:
- You have fast, uncontrollable eye movements or double vision.
- You have a lack of coordination of fingers, hands, arms, legs, or other part of your body.
- You are dizzy, drowsy, or confused.
- Your speech is slurred.
- You have irregular or jerky movements.
- You cannot be awakened.
Contact your healthcare provider if:
- You missed a dose of Dilantin.
- You have nausea, or you are vomiting.
- You have a decreased appetite.
- Your abdomen is bloated.
- You have questions or concerns about your condition or care.
How to safely take Dilantin:
- Take this medicine exactly as directed. Contact your healthcare provider if you miss a dose or you have any questions about how to take Dilantin.
- Do not stop taking Dilantin or change your dose. Your risk of seizures increases if you decrease your dose or stop taking Dilantin. Even a small increase in your dose can cause toxicity.
- Go to all your follow-up appointments. Your healthcare provider will need to monitor you closely while you are taking Dilantin. You will need regular blood and urine tests.
You may still be at risk of falling for a period of time after treatment. Follow your healthcare provider's recommendations for preventing falls.
What else you should do while you are taking Dilantin:
Wear medical alert jewelry or carry a card that says you take Dilantin. Ask where to get these items.
What to do if you think you or someone you know took too much Dilantin:
Call the Poison Control Center at 1-800-222-1222 immediately.